At an emergency call a patient has a sudden loss of consciousness and her ECG is as seen on page 14.

a) What is your diagnosis?    (10% marks)
b) What risk factors could precipitate this arrhythmia?    (10% marks)
c) How will you manage the patient?    (30% marks)
 

[Click here to toggle visibility of the answers]

College answer

a) 
Torsade de pointes/ VT triggered by a R on T phenomenon 
 
b) 
Congenital Long QT syndromes 
Acquired long QT 
     Drugs 
     Hypokalemia, hypomagnesemia 
     MI, Takotsubo cardiomyopathy 
     SAH 
     Female gender 
     Bradycardia 
 
c) 
Assess ABC, ALS algorithm, unsynchronized defibrillation. Magnesium. Prevent recurrence by pacing or isoprenaline to increase the heart rate to a level that prevents further torsade. 
 

Discussion

The official college ECG image is of course not available, and in most such cases the reader needs to acknowledge the possibility that the author has substituted something completely different to the official college paper. Fortunately, this time examiners made the mistake of leaving a faint "e-cardiogram.com" watermark on their paper, which makes it possible for track down their source to this page, where a detailed exploration of "tachycardie ventriculaire polymorphe" takes place. This file (torsades-de-pointes-web-free.jpg) has been reproduced multiple times, and appears to be something of a classic.

a) What is your diagnosis?   To be perfectly precise, that would have to be "Polymorphic VT". If the complexes clearly demonstrated a rotation around an isoelectric point "Torsades des Pointes" would also be reasonable, especially given the file name, and the fact that the one visible normal-looking QRS complex appears to have a relatively long-looking QT interval. The fact that the VT begins during the T-wave suggests that the R-on-T phenomenon is responsible. For 10% of the total SAQ marks, no more detail would be expected. Given that the patient has lost consciousness, "cardiac arrest" is another potentially valid way to describe the situation.

b) is also a 10% question. "What risk factors could precipitate this arrhythmia?" Generally speaking, non-Torsades VT is associated with organic and structural heart disease, whereas Torsades tends to be related to molecular and channel related problems.

  • Acute coronary ischaemia
  • Long QT (congenital or acquired)
  • Brugada syndrome
  • Catecholaminergic polymorphic VT
  • Arrhythmogenic right ventricular dysplasia (ARVD)
  • Cardiomyopathy of any cause
  • Hypokalemia
  • Hypomagnesemia

c) How will you manage the patient? 

Thomas and Behr (2015) have published a good article which describes the management strategies for Torsades, which is also helpful for people trying to answer part (b) of Question 30.1 from the second paper of 2017. In short:

  • Preventative strategies
    • Stop the QT-prolonging drugs
    • Keep the serum K+ around 4.7 - 5.2 mmol/L
  • Immediate treatment
    • IV magnesium sulfate
    • Isoprenaline (to increase heart rate to 100-110)
    • Overdrive pacing
    • Lignocaine
  • Experimental treatments and last resort measures
    • Clonidine
    • Ranolazine

References

References

Priori, Silvia G., et al. "Clinical and molecular characterization of patients with catecholaminergic polymorphic ventricular tachycardia.Circulation 106.1 (2002): 69-74.

Koplan, Bruce A., and William G. Stevenson. "Ventricular tachycardia and sudden cardiac death." Mayo clinic proceedings. Vol. 84. No. 3. Elsevier, 2009.

John, Roy M., et al. "Ventricular arrhythmias and sudden cardiac death." The Lancet 380.9852 (2012): 1520-1529.

Pelosi, Frank, et al. "Effect of chronic amiodarone therapy on defibrillation energy requirements in humans." Journal of cardiovascular electrophysiology 11.7 (2000): 736-740.

Members, Committee, et al. "ACC/AHA/ESC guidelines for the management of patients with supraventricular arrhythmias—executive summary: a report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines and the European Society of Cardiology Committee for Practice Guidelines (Writing Committee to Develop Guidelines for the Management of Patients with Supraventricular Arrhythmias) developed in collaboration with NASPE-Heart Rhythm Society." Journal of the American College of Cardiology 42.8 (2003): 1493-1531.

Brugada, Pedro, et al. "A new approach to the differential diagnosis of a regular tachycardia with a wide QRS complex." Circulation 83.5 (1991): 1649-1659.

Vereckei, András, et al. "Application of a new algorithm in the differential diagnosis of wide QRS complex tachycardia." European heart journal 28.5 (2007): 589-600.

Thomas, Simon HL, and Elijah R. Behr. "Pharmacological treatment of acquired QT prolongation and torsades de pointes." British journal of clinical pharmacology 81.3 (2016): 420-427.